Article Text

PDF

Cyclosporin treatment in psoriatic arthritis: a cause of severe leg pain
  1. C A Lawson,
  2. A Fraser,
  3. D J Veale,
  4. P Emery
  1. Department of Rheumatology and Rehabilitation, 36 Clarendon Road, Leeds LS2 9NZ, UK
  1. Correspondence to:
    Dr C A Lawson, Molecular Medicine Unit, Clinical Sciences Building, St James’s University Hospital, Leeds LS9 7TF, UK;
    medcl{at}leeds.ac.uk

Statistics from Altmetric.com

CASE REPORT

We describe a case of severe leg pain in a young woman receiving cyclosporin. She was referred to our department at the age of 18 with psoriatic arthritis that had started five years previously. Owing to intolerance of sulfasalazine she had been receiving cyclosporin 100 mg twice a day (3.3 mg/kg) for the preceding seven months before review in combination with methotrexate. Two weeks after referral to our department she began to develop non-specific thigh pains, and the possibility of myalgia due to cyclosporin was suggested. Her dose was reduced but with no change in symptoms. At this point she was taking regular opioids in an attempt to ease her symptoms.

She was admitted for further assessment. On questioning, her leg pain consisted of a burning sensation radiating from her thighs to her ankles, and was intermittent every one to two days lasting several hours at a time. She found relief from lying flat and applying local heat, but only minimal benefit from analgesia such as co-codamol. She had difficulty walking when pain was present and her sleep was disturbed. Examination showed the only abnormalities to be psoriatic plaques, nail pitting, and onycholysis. In particular, examination of the neurological and arterial systems was normal. Initial investigations included urea, creatinine, and electrolytes, a full blood count, liver function tests, C reactive protein, plasma viscosity, rheumatoid factor, antinuclear antibodies, creatine kinase, thyroid function tests, glucose, calcium, vitamin B12, folate, serum electrophoresis, urinary porphyrins, nerve conduction studies, and electromyelography, all of which were normal. A measured cyclosporin level was at the lower limit of the therapeutic range.

Trials with analgesia showed that only morphine sulphate eased the severe episodes of pain. The possibility of her symptoms representing a “bone pain syndrome’ secondary to cyclosporin was suggested, and her cyclosporin was stopped with continuation of methotrexate. At review two weeks later her pain had completely resolved, and had done so within 48 hours of stopping treatment. In view of this very dramatic response to cyclosporin withdrawal, the description of her symptoms, and the lack of abnormal examination and investigation findings, we felt that this represented “cyclosporin induced leg pain”.

DISCUSSION

There are several reports of this syndrome in patients with a renal transplant who are taking cyclosporin. Among the first was in 1994, describing 15 patients with a renal transplant who presented with severe bone pain that resolved with calcium channel blockade.1 More recently, a case of leg pain in a patient with Crohn’s disease receiving cyclosporin treatment was reported.2 The published reports describe the pain characteristically as a bilateral deep aching sensation of acute onset, and episodic lasting several hours at a time. Reports include pain in the knees, ankles, wrists, shoulders, and thighs. Patients often feel worse at night or when lying flat.1,3 Pain severity can be linked to higher cyclosporin levels, and reducing the dose may alleviate symptoms. Examination is normal and there are no consistent blood or radiological abnormalities. It has been noted that other side effects of cyclosporin such as hypertension are present in 75% of patients with this type of pain, compared with 34% of asymptomatic patients despite the same mean cyclosporin levels.4

Calcium channel blockade appears to be an effective treatment, with a prospective study showing that almost all patients gained complete relief with nifedipine.3 In our patient it was felt preferable to stop cyclosporin, as her psoriatic arthritis was well controlled and she was continuing to receive methotrexate. Non-steroidal anti-inflammatory drugs and weak opioids have consistently been found to be ineffective.4 Suggested pathophysiological mechanisms of pain include vasoconstriction of bone vasculature, and interosseous hypertension as seen in sickle cell crisis.1,5 Of note is that an acute bone pain syndrome has also been documented in patients with a renal transplant taking tacrolimus.6

This syndrome is rare but well documented in patients with a transplant. Many rheumatologists are not aware of this uncommon side effect, and, if undetected, it can lead to the use of potent analgesia in an attempt to alleviate symptoms. Cyclosporin is widely used in rheumatological practice, and this is a potentially treatable side effect if the cause is recognised.

REFERENCES

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.